Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Vincristine fatalities: lessons to be learnt

  • Comment

VOL: 97, ISSUE: 26, PAGE NO: 39

Ken Campbell, FIBMS, SRMLSO, MIHSM, CertHMS, is clinical information officer, Leukaemia Research Fund

Since 1985 there have been 13 reported incidents in the UK alone of drugs being wrongly administered intrathecally - into the cerebrospinal fluid (Department of Health, 2000). Of these, 12 concerned accidental intrathecal injection of vincristine.

This is probably the most predictably fatal of medication errors: there is no antidote, and in the few cases where immediate drastic intervention has prevented death the results have been devastating.

Even the manufacturer’s literature uses plain language to describe the consequences. The package insert for vincristine (Oncovin) states: ’After inadvertent intrathecal administration, immediate neurosurgical intervention is required in order to prevent ascending paralysis leading to death.

In a very small number of patients, life-threatening paralysis and subsequent death was averted but resulted in devastating neurological sequelae, with limited recovery afterwards.’

Dangerous chemicals

The vinca alkaloids, including vincristine, have been used routinely in cancer chemotherapy since the 1960s and their extreme neurotoxicity has been known since then. Despite this, errors continue to occur. The Department of Health has declared that ‘by the end of 2001 [it aims] to reduce to zero the number of patients dying or being paralysed by maladministered spinal injections’ (DoH, 2000). Given the key role of nurses in relation to drug administration, it is clear that nursing awareness of such an extreme hazard is vital to achieve that aim.

Why do errors occur?

We can perhaps best address some of the issues surrounding how such catastrophes happen by considering two government reports. One of these (DoH, 2000) addresses all types of adverse incidents in the NHS. In its preamble the report states that each year:

- Four hundred people die or are seriously injured in adverse events involving medical devices;

- Nearly 10,000 people are reported to have experienced serious adverse reactions to drugs;

- About 1,150 people who have been in recent contact with mental health services commit suicide;

- Nearly 28,000 written complaints are made about aspects of clinical treatment in hospitals;

- The NHS pays out about £ 400m a year to settle clinical negligence claims and has a potential liability of about £2.4bn for existing and expected claims.

The report stresses that ‘in the great majority of cases, the causes of serious failures stretch far beyond the actions of the individuals immediately involved’.

The second report concerns a specific incident that occurred at Queen’s Medical Centre in Nottingham on January 2, 2001 and led to the death of 19-year-old Wayne Jowett (Toft, 2001).

Mr Jowett died within a month of receiving an intrathecal injection of vincristine that should have been injected intravenously. A further report looks at the practical issues of reducing intrathecal injection errors (Woods, 2001). Box 1 contains a summary of its recommendations.

The report on Mr Jowett’s injury and death presents a balanced examination of the sequence of events that led to this fatal error. Both of the DoH reports stress that such medical catastrophes are rarely, if ever, the result of one or two persons’ culpable malpractice and that a blame-seeking response is not helpful. Such incidents should be seen as system failures, and well-designed systems should be able to prevent human error.

Important lessons

Important lessons can be learned from the reports’ findings. These relate in particular to how apparently reasonable assumptions and working practices that are designed to help patients can be dangerous (Woods, 2001).

These assumptions are related to the knowledge and competencies of new and existing staff. New staff may assume that they know the way in which an organisation works and that others have the same understanding, and may not bother to verify these assumptions. This occurred in Nottingham, but equally unfortunate was the reciprocal assumption by existing staff that new members of staff had knowledge - which in reality they did not have.

The message here, which relates to many situations extending far beyond the oncology setting, is that new recruits should always be involved in a two-way process of learning by which new and existing members of staff establish each other’s competencies, knowledge and assumptions about working practices.

The second widely applicable lesson from the Toft report (2001) relates to the dangers of deviating from established procedures. This is particularly true when the procedures have been laid down to guard against a known risk. The Toft report (2001) lists several precautions intended to ensure separation in time and place between the administration of methotrexate (which was to be given intrathecally) and vincristine (which must only ever be given intravenously). The nursing and pharmacy staff had ignored these precautions, not through any self-serving motivation but because they thought they were helping the patient - they sought to prevent patients on the ward having to wait a long time for drugs to be dispensed.

The lesson here is that all wards and departments whose actions impinge on patient care must clearly distinguish between standard operating procedures (SOPs) that relate to administrative convenience (and may be open to local amendment) and those that relate directly to patient safety (which must only be amended after proper discussion of the benefits and risks).

All staff should be able to distinguish between these two distinct types of SOPs. Safety-related SOPs must never be altered for patient convenience, however desirable this may seem.

Part of the tragedy of cases such as Wayne Jowett’s is that, in many instances, the patients affected were responding well to chemotherapy for potentially curable forms of cancer. A medical error leading to avoidable death is always distressing, but when the death is that of a patient whose disease should have been, and probably was, curable, this feeling is intensified.

In light of the findings and recommendations of these reports and in a wider context it is worth noting that the British Medical Journal has decided to avoid the use of the word ‘accident’ in its pages. The journal pointed out that ‘most injuries and their precipitating events are predictable and preventable’ (Davis and Pless, 2001).

It proposes, for example, that road-traffic accidents are better described as road traffic crashes as they are rarely the consequence of unpredictable and unavoidable circumstances. The suggestion is that medical accidents should be referred to as medical errors or as adverse events. It is possible to welcome this change without suggesting that there is always an identifiable culprit.

A way forward

One of the most welcome recommendations of the An Organisation with a Memory report (DoH, 2000) is the introduction of a confidential human incident reporting system (CHIRP). This offers a way to report failings of the system that have led to near misses without fear of repercussions and has been proven to improve safety in the aviation industry.

There is an absolute guarantee of confidentiality and the teams investigating the reports and making the recommendations are completely independent of the employers and managers of those who make the reports. The government is in the process of establishing a National Patient Safety Agency and an NHS CHIRP system should be a priority.

- The views expressed in this article are the personal opinions of the author

- The three reports cited can be downloaded from the DoH website at www.doh.gov.uk.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.